Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 32, NWS Huntsville, AL

May 8, 2008Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at May 8, 2008, 12:43 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 12:43 PM CDT (17:43 UTC)
Expired
May 8, 2008, 1:30 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:04 AM CDTTornado WatchSPC6 hr
May 8, 12:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 081743
TORHUN
ALC059-079-081830-
/O.NEW.KHUN.TO.W.0032.080508T1743Z-080508T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 130 PM CDT

* AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF PHIL CAMPBELL...OR ABOUT 11 MILES NORTHEAST OF
  HAMILTON...MOVING NORTHEAST AT 26 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  PHIL CAMPBELL.
  MOUNT HOPE.

DAMAGE HAS BEEN REPORTED NEAR HAMILTON IN MARION COUNTY WITH THIS 
STORM. IF YOU ARE IN ITS PATH...TAKE COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3452 8744 3430 8733 3430 8764 3431 8765
      3431 8789 3432 8790
TIME...MOT...LOC 1743Z 246DEG 23KT 3424 8783

$$

BCC
2 follow-up statements
000 
WWUS54 KHUN 081800
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT THU MAY 8 2008

ALC059-079-081830-
/O.CON.KHUN.TO.W.0032.000000T0000Z-080508T1830Z/
FRANKLIN AL-LAWRENCE AL-
1259 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHWESTERN LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS APPROACHING PHIL CAMPBELL...OR 
WAS LOCATED ABOUT 6 MILES NORTHWEST OF HALEYVILLE...MOVING NORTHEAST 
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
HOPE.

THIS STORM PREVIOUSLY PRODUCED DAMAGE NEAR THE HAMILTON AREA IN 
MARION COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3452 8744 3430 8733 3430 8764 3431 8765
      3431 8789 3432 8790
TIME...MOT...LOC 1759Z 246DEG 27KT 3430 8768

$$

BCC
000 
WWUS54 KHUN 081813
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT THU MAY 8 2008

ALC059-079-081830-
/O.CON.KHUN.TO.W.0032.000000T0000Z-080508T1830Z/
FRANKLIN AL-LAWRENCE AL-
112 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHWESTERN LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES SOUTHWEST OF
MT HOPE...OR ABOUT 6 MILES NORTHEAST OF HALEYVILLE...MOVING EAST AT 
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
SIPSEY WILDERNESS AREA IN BANKHEAD NATIONAL FOREST...AND OTHER AREAS 
SOUTH OF MOUNT HOPE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3449 8743 3430 8733 3431 8772 3432 8772
TIME...MOT...LOC 1812Z 254DEG 29KT 3432 8755

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 11:28 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 8, 11:28 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 AM CDT THU MAY 8 2008

.DISCUSSION...

TORNADO WATCH 277 CONTINUES TO BE IN EFFECT UNTIL 2 PM FOR
PORTIONS OF NORTH CENTRAL AND NORTHWESTERN ALBAMA.

LOW PRESSURE CONTINUES TO MOVE SLOWLY EAST ACROSS SOUTHEASTERN
MISSOURI AND INTO EXTREME WESTERN KENTUCKY. SEVERAL PRE-FRONTAL
TROUGHS WERE EVIDENT IN 12Z ANALYSIS AHEAD OF THIS LOW PRESSURE
SYSTEM. THE FIRST OF WHICH DEVELOPED A FEW TORNADIC CELLS IN
NORTHERN MISSISSIPPI AND PROMPTED TORNADO WARNINGS EARLIER FOR
PORTIONS OF NORTHWEST ALABAMA. THIS ACTIVITY HAS SINCE WEAKENED
AND MOVED FURTHER NORTHEAST INTO CENTRAL AND EASTERN
TENNESSEE...IN RESPONSE TO THE INITIAL PRE-FRONTAL TROUGH MOVING
RAPIDLY NORTHEAST.

CURRENTLY A SECOND LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH
DEVELOPED IN CENTRAL MISSISSIPPI ALONG THE SECOND PREFRONTAL
TROUGH AXIS AHEAD OF THE SURFACE LOW...STRETCHES FROM JUST
NORTHWEST OF WATERLOO IN ALABAMA THROUGH BURNSVILLE AND JUST EAST
OF TUPELO IN MISSISSIPPI. BELIEVE EARLIER CLOUD COVER AND
SUBSIDENCE BEHIND DEPARTING INITIAL TROUGH AXIS...IS KEEPING
SCATTERED STORMS FROM DEVELOPING SO FAR AHEAD OF THIS LINE OF THUNDERSTORMS.

HOWEVER...BREAKS HAVE DEVELOPED IN THE CLOUDS AHEAD OF THIS LINE
...A 40 TO 50 KT 850 JET IN IS PLACE...AND A TONGUE OF 66 TO 69F
DEGREE DEWPOINTS CONTINUE ADVECTING INTO NORTHERN ALABAMA. THIS WILL
DESTABILIZE THE ATMOSPHERE VERY QUICKLY THIS AFTERNOON. THEREFORE...BELIEVE
THE THREAT OF SCATTERED THUNDERSTORMS AHEAD OF THIS LINE WILL
INCREASE THROUGH EARLY AFTERNOON...PARTICULARLY ALONG AND EAST OF
INTERSTATE 65. WITH 300-400 M2/S2 OF 0-3 KM HELICITY STILL
FORECAST BY MODELS DURING THIS TIME...ISOLATED TORNADOES (ALONG
WITH LARGE HAIL AND DAMAGING WINDS)...WILL CONTINUE TO BE POSSIBLE
THROUGH THE AFTERNOON HOURS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, May 8, 4:56 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 AM CDT THU MAY 8 2008

ALZ001>010-016-TNZ076-096-097-081900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
456 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD
AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD
CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS
ARE ANTICIPATED WITH THIS FIRST ROUND.

HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL
BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND
OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS
BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS
AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE
REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE
ADDITIONAL INSTABILITY.

A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND
THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER
EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE
WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY.
IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING...
THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM
SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF
THE TENNESSEE RIVER.

THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR
MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM
FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM
SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE
HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY.

YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE
OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH
AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES
APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE
FORECASTS AS THIS EVENT GETS CLOSER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON
FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY.

JE

In the hours before

Special weather statement, May 8, 11:13 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 AM CDT THU MAY 8 2008

ALZ001>003-081700-
COLBERT-FRANKLIN-LAUDERDALE-
1113 AM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL NOON CDT...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IUKA MISSISSIPPI TO
7 MILES NORTH OF FULTON MISSISSIPPI...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.
  RED BAY.
  PLEASANT SITE.
  CHEROKEE.
  THREET.
  SRYGLEY CHURCH.
  RED ROCK.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Local storm report, May 8, 12:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     5 W OAKLAND             34.84N 87.89W
05/08/2008                   LAUDERDALE         AL   EMERGENCY MNGR

            UP TO TWO HOUSES DAMAGED WITH POWERLINES DOWN NEAR
            INTERSECTION OF CR 14 AND 16.

&&

MP
Local storm report, May 8, 12:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     5 W FLORENCE            34.80N 87.77W
05/08/2008                   LAUDERDALE         AL   EMERGENCY MNGR

            UP TO TWO HOUSES DAMAGED WITH POWERLINES DOWN NEAR
            INTERSECTION OF CR 14 AND 16 IN OAKLAND.

&&

MP
Special weather statement, May 8, 12:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT THU MAY 8 2008

ALZ002>004-081815-
COLBERT-FRANKLIN-LAWRENCE-
1225 PM CDT THU MAY 8 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 115 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PHIL CAMPBELL...OR 8 MILES
SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 30 MPH. AN ADDITIONAL
STRENGTHENING THUNDERSTORM IS LOCATED IN WESTERN MARION COUNTY...AND
IS MOVING TO THE NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCKWOOD.
  SPRUCE PINE.
  RUSSELLVILLE.
  PLEASANT RIDGE.
  THARPTOWN.
  NEWBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:40 AM CDTTornado WarningHUNColbert, Franklin50 min
May 8, 9:30 AM CDTTornado WarningHUNColbert, Franklin33 min
May 8, 12:13 PM CDTTornado WarningHUNLauderdale17 min
May 8, 12:35 PM CDTTornado WarningHUNColbert, Lauderdale, Lawrence40 min
May 8, 1:03 PM CDTTornado WarningHUNLauderdale, Limestone27 min
May 8, 1:23 PM CDTTornado WarningHUNLawrence, Limestone, Morgan37 min
May 8, 2:08 PM CDTTornado WarningHUNCullman52 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
May 8, 2:41 PM CDTTornado WarningHUNMadison21 min
May 8, 2:54 PM CDTTornado WarningHUNCullman, Marshall, Morgan36 min
May 8, 3:25 PM CDTTornado WarningHUNJackson, Marshall32 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.